Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Wilmington, OH

May 18, 2004Champaign County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2004, 6:11 PM EDT for Champaign County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 6:11 PM EDT (22:11 UTC)
Expired
May 18, 2004, 7:00 PM EDT
In force
49 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Champaign County, OH

The radar

The Cincinnati radar (KILN), 81 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 182211
SVRILN
OHC021-182300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN OHIO

* UNTIL 700 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED NEAR      
  URBANA...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MECHANICSBURG...
  NORTH LEWISBURG...
  URBANA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4022 8357 4023 8356 4022 8350 4002 8351
      4002 8378 4003 8380 4011 8380 4012 8381
      4020 8381

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:27 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 18, 3:27 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT TUE MAY 18 2004

.DISCUSSION...
A COLD FRONT WAS POSITIONED ACROSS NORTHERN INDIANA AND NW OHIO THIS
AFTERNOON.  SHOWERS AND THUNDERSTORMS WERE FORMING IN THE UNSTABLE
ATMOSPHERE ALONG AND SOUTH OF THE FRONT.  WIND FIELDS WERE NOT
OVERLY IMPRESSIVE BUT CAPES WERE OVER 2000 J/KG AND WBZ(S) WERE IN
THE RANGE FAVORABLE FOR LARGE HAIL.  ALSO MAX DELTA THETA-E(S) ON A
MODIFIED 12Z ILN SOUNDING WAS 23...SUGGESTING DAMAGING WINDS WILL
ALSO BE POSSIBLE.  THE SPC HAS PUT THE NORTHERN 2/3 OF THE FCST AREA
IN A SVR TS WATCH UNTIL 8 PM THIS EVENING.

AS THE NIGHT PROGRESSES...THE BNDRY WILL SAG SOUTH ACROSS THE FCST
AREA.  BOTH THE GFS AND ETA SHOW DECENT SFC CONVERGENCE WITH THE
BNDRY AND PW(S) ARE PROGGED OVER 1.6 INCHES.  BASED ON CURRENT
CONVECTIVE DEVELOPMENT NEAR THE FRONT...AND FCST QPF...IT APPEARS
THAT FLOODING COULD BE A PROBLEM AS THE BNDRY STRADDLES THE AREA
OVERNIGHT. IN RESPONSE...HAVE PUT THE NORTHERN 2/3 OF THE FCST AREA
IN A FLOOD WATCH UNTIL 10Z WEDNESDAY.

DID NOT STRAY MUCH FROM CURRENT TEMPS AND NOT MANY CHANGES TO REST
OF SHORT TERM IN GENERAL. BY CONSENSUS...THE BNDRY WILL MOVE NORTH
AGAIN WEDNESDAY AFTERNOON INTO THE EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES
INZ050...INZ058>059...INZ066.

KY...NONE.
OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ026...
OHZ034>035...OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>072...
OHZ074.

&&
Hazardous weather outlook, May 18, 5:00 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 18 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

COLD FRONT WILL DRIFT SOUTH FROM THE GREAT LAKES INTO SOUTHERN OHIO
AND INDIANA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY.
DURING THE AFTERNOON AND EVENING SOME OF THE THUNDERSTORMS COULD
BECOME STRONG WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS. AS THE EVENING WEARS ON THE THUNDERSTORMS WILL TRANSITION INTO
HEAVY RAINERS...MAKING FLOODING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACTIVE WEATHER PATTERN WILL KEEP THE THREAT OF THUNDERSTORMS THROUGH
MONDAY.  SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON AND
EVENING.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:05 PM EDTSevere Thunderstorm WarningILNHighland40 min
May 17, 8:21 PM EDTSevere Thunderstorm WarningILNClinton24 min
May 17, 8:56 PM EDTSevere Thunderstorm WarningILNHocking34 min
May 17, 9:02 PM EDTSevere Thunderstorm WarningILNFayette28 min
May 17, 9:19 PM EDTSevere Thunderstorm WarningILNMadison11 min
May 18, 3:53 PM EDTSevere Thunderstorm WarningILNHardin52 min
May 18, 6:17 PM EDTSevere Thunderstorm WarningILNFranklin, Madison43 min
May 18, 6:20 PM EDTSevere Thunderstorm WarningILNUnion55 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.